Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 45, NWS Lubbock, TX

April 26, 2009King County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 26, 2009, 2:44 PM CDT for King County, Texas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 26, 2009, 2:44 PM CDT (19:44 UTC)
Expired
Apr 26, 2009, 3:01 PM CDT
In force
17 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

County King County, TX

The radar

The Altus AFB radar (KFDR), 144 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 1:37 PM CDTTornado Watch PDSSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2009-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1756 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2009-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1756 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
1.5
Supercell composite
11.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 12:29 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 26, 12:29 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1229 PM CDT SUN APR 26 2009

.AVIATION...
DRYLINE IN THE PROCESS OF PUSHING THROUGH THE KLBB TERMINAL AREA
AT THIS TIME AND SHOULD EASILY MIX TO THE EDGE OF THE CAPROCK
THROUGH EARLY AFTERNOON KILLING TSRA CHANCES AT THE KLBB TERMINAL.
KCDS FORECAST IS A BIT TRICKIER--THUNDERSTORMS CHANCES PEAK THIS
AFTERNOON AND EVENING AS DRYLINE APPROACHES THE TERMINAL AND
THUNDERSTORM CHANCES INCREASE. COLD FRONT APPROACHES AREA LATE IN
THE PERIOD ALTHOUGH SOME UNCERTAINTY EXISTS TO ITS SOUTHWARD
PROGRESS. 26

&&

.PREV DISCUSSION... /ISSUED 1116 AM CDT SUN APR 26 2009/

DISCUSSION...
EXISTING FORECAST PACKAGE ON TRACK WITH NO CHANGES PLANNED AT THIS TIME.
26

PREV DISCUSSION... /ISSUED 438 AM CDT SUN APR 26 2009/

SHORT TERM...
CONFIDENCE TODAY IN ANY ONE MODEL SOLUTION VERIFYING THE BEST IS
QUITE POOR. THIS IS LARGELY DUE IN PART TO THE 00Z MODELS
INSISTING THAT NOCTURNAL CONVECTION WOULD DEVELOP SOMEWHERE IN
WEST TEXAS ULTIMATELY HAVING AN EFFECT ON AFTERNOON PRECIP CHANCES
ALONG THE DRYLINE. THUS FAR SATELLITE AND RADAR DATA ARE NOT
SUPPORTING ANY POTENTIAL FOR CONVECTION EARLY THIS MORNING...
HOWEVER THIS SHOULD CHANGE BY LATE MORNING/EARLY AFTERNOON AS
HEIGHTS ALOFT CONTINUE TO SLOWLY FALL AHEAD OF THE MAIN U/L TROF
PRESENTLY DEPARTING SOCAL.

DRYLINE WILL MAKE AMPLE HEADWAY ACROSS THE CAPROCK THIS
AFTERNOON...BUT HAVE DISCOUNTED THE SUSPICIOUSLY FAST MOVEMENT
ADVERTISED BY THE 00Z NAM. DO EXPECT THIS DRYLINE TO MIX FURTHER
EAST TODAY THAN WHAT OCCURRED SATURDAY AS THE 850-700MB WINDS WILL
BE MORE VEERED THIS TIME AROUND. DRYLINE IS PROGGED TO STALL OVER
THE EASTERN ROLLING PLAINS BEFORE THE UPPER TROF AXIS ARRIVES THIS
EVENING. ALTHOUGH VARIOUS POINT SOUNDINGS AHEAD OF THE DRYLINE
EXHIBIT LITTLE/NO INHIBITION...FEEL THIS MAY VERY WELL BE OVERDONE
AS THESE SAME MODELS ERODED THE INVERSION VIA SPURIOUS EARLY
MORNING LIFT AND PRECIPITATION. SHEAR PROFILES ARE MORE THAN
ADEQUATE FOR ROTATING STORMS BUT SHOULD THE LIMITED CINH BE
REALIZED...THIS WOULD CERTAINLY RESTRICT DISCRETE STORM MODES.

LARGE SCALE LIFT WILL GRADUALLY CEASE THIS EVENING AS THE TROF AND
UPPER JET MAX DEPART THE CWA. IN SPITE OF THIS A RENEWED AREA OF
POTENTIAL CONVECTION MAY ARISE IN THE PERMIAN BASIN ON THE NOSE OF
A STRONG LLJ. SOME OF THIS PRECIP MAY ATTEMPT TO MOVE INTO THE
LOW ROLLING PLAINS OVERNIGHT SO POPS HERE WERE RETAINED.

LAST BUT CERTAINLY NOT LEAST...FIRE WEATHER THREAT WILL BE A
DEFINITE CONCERN THIS AFTERNOON BEHIND THE DRYLINE AS SWERLY WINDS
INCREASE TO BETWEEN 20 AND 30 MPH. SEE FIRE DISCUSSION BELOW FOR
MORE DETAILS.

LONG TERM...
ALL NWP POINTING TOWARDS A RELATIVELY QUIET MONDAY ACROSS THE AREA
AS DRYLINE PUSHES EAST ONCE AGAIN DURING THE DAY INTO THE ROLLING
PLAINS. HOWEVER...MOISTURE SHOULD START TO RAPIDLY PUSH BACK TO
THE WEST LATE MONDAY NIGHT AND THE COLD FRONT FINALLY STARTS TO
PUSH TO THE SOUTHWEST OVERNIGHT MONDAY INTO TUESDAY MORNING. THE
FRONTAL PASSAGE WILL NOT BE MARKED BY A BIG CHANGE BUT MORE OF A
GRADUAL SHIFT TO EAST/NORTHEASTERLY WINDS AND INCREASING MOISTURE
IN THE BOUNDARY LAYER. TUESDAY STILL APPEARS TO BE A CLOUDY AND
COOL DAY WITH PRECIPITATION CHANCES ACROSS ALL OF THE AREA. STILL
UNCLEAR AS TO WHETHER THERE WILL BE MUCH OF A SEVERE THREAT AS
CLOUD COVER COULD LIMIT SFC-BASED INSTABILITY BUT STEEP LAPSE
RATES SHOULD STILL BE IN PLACE OFF TO THE WEST. MODELS ARE HINTING
AT A WEAK S/W MOVING OVER THE REGION LATE TUESDAY INTO TUESDAY
NIGHT WHICH MIGHT HELP INCREASE LAPSE RATES OVER THE FCST AREA AS
WELL. WIND SHEAR PROFILES ARE MARGINAL THROUGHOUT THE DAY BUT
INCREASE AFTER SUNSET AS THE LLJ BECOMES ESTABLISHED AND AS THE
WARM FRONT RAPIDLY PUSHES NORTH. AMPLE MOISTURE ALSO LOOKS TO BE
IN PLACE AND PW VALUES REMAIN BETWEEN 1 TO 1.5 INCHES TUESDAY
THROUGH WED MORN...SO LOCALLY HEAVY RAINFALL IS STILL A REMOTE
POSSIBILITY. MAX TEMPS TUE AFTN ARE DIFFICULT TO PIN DOWN AS ANY
INSOLATION THAT MAKES IT THROUGH COULD BUMP UP TEMPS.

FORECAST FOR WEDNESDAY TO THE END OF THIS PACKAGE CONTAINS
CONSIDERABLE UNCERTAINTY. ECMWF HAS BETTER SWLY FLOW FOR MIDWEEK
WHILE THE GFS AND CMC HAVE ZONAL FLOW ALOFT. DRYLINE COULD SLOSH
ACROSS THE FCST AREA THROUGH THUR AND HAVE CONTINUED POPS ACROSS
THE ERN ZONES FOR WED. THUR APPEARS TO BE A DOWN DAY AS WEAK NWLY
FLOW IS IN PLACE IN ALL THE GLOBAL MODELS AND MUCH OF THE S/W
ACTIVITY APPEARS TO BE WELL NORTH OR SOUTH OF THE FCST AREA. BY
FRIDAY...MODELS ARE TRYING TO PLACE A COLD FRONT INTO THE AREA
EARLY IN THE DAY BUT HAVE CONSIDERABLE DIFFERENCES IN THE STRENGTH
OF THE COLD AIRMASS. GFS TAKES A STRONG NRN STREAM TROF ACROSS THE
NRN PLAINS WHICH THEN HELPS TO DISLODGE A GOOD BATCH OF CANADIAN
AIR DUE SOUTH. THE ECMWF ALSO HAS A STRONG WAVE GOING ACROSS THE
NRN PLAINS BUT CARRIES THE BRUNT OF THE COLD AIR TO THE SOUTHEAST.
OPTED TO GO WITH THE ECMWF FOR THE END OF THE FCST AND HAVE KEPT
TEMPS ON THE HIGH END OF GUIDANCE...POPS BELOW MENTION...AND
DEWPTS HIGHER THAN GUIDANCE AS WELL.

JORDAN

FIRE WEATHER...
CONFIDENCE IS HIGH THAT CRITICAL FIRE WEATHER CONDITIONS WILL
UNFOLD OVER MUCH OF THE CAPROCK THIS AFTERNOON AND EARLY
EVENING...THEREFORE A RED FLAG WARNING HAS BEEN ISSUED. ALTHOUGH
WIDESPREAD RELATIVE HUMIDITY VALUES OF 5 TO 15 PERCENT WILL
DEVELOP BEHIND A SHARP DRYLINE FORECAST TO STALL IN THE ROLLING
PLAINS..20 FOOT LEVEL WINDS MAY INTERMITTENTLY LOWER TO LESS THAN
20 MPH PRIMARILY OVER THE FAR NORTHWEST SOUTH PLAINS AND EXTREME
SOUTHWEST PANHANDLE. HOWEVER...FUELS ESPECIALLY WEST OF I-27 AND
HIGHWAY 87 ARE NOW MORE VOLATILE SINCE THE LIGHT RAINFALL EPISODES
FROM EARLIER THIS MONTH RESULTING IN A GREATER POTENTIAL FOR FIRE
STARTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        79  46  75  47  64 /  10  10   0  10  30
TULIA         80  50  75  47  65 /  10  10  10  20  30
PLAINVIEW     82  52  78  48  66 /  10  10  10  20  30
LEVELLAND     85  52  80  52  71 /  10  10  10  10  30
LUBBOCK       85  55  81  51  69 /  10  10  10  20  30
DENVER CITY   86  53  81  54  75 /  10  10  10  10  30
BROWNFIELD    86  54  82  55  73 /  10  10  10  10  30
CHILDRESS     81  60  78  54  72 /  50  30  20  30  30
SPUR          83  60  85  56  72 /  30  30  10  20  30
ASPERMONT     83  63  88  62  77 /  50  40  10  30  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>023-027>029-033>035-039>041.

&&

26/33/33
Hazardous weather outlook, Apr 26, 11:31 AM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1131 AM CDT SUN APR 26 2009

TXZ021>044-271645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1131 AM CDT SUN APR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS
OF THE ROLLING PLAINS AND EXTREME SOUTHEAST PANHANDLE THIS
AFTERNOON AND EVENING. THE MODERATE RISK AREA IS EAST OF A LINE FROM
TURKEY TO MATADOR TO SPUR TO CLAIREMONT. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER THE REMAINDER OF THE ROLLING PLAINS AND
SOUTHEAST PANHANDLE.

A DRYLINE WILL MOVE QUICKLY TO THE CAPROCK ESCARPMENT BY EARLY
AFTERNOON. THE AIRMASS EAST OF THE DRYLINE WILL BE VERY UNSTABLE
AND SUPPORTIVE OF SEVERE THUNDERSTORMS...WHICH SHOULD DEVELOP BY
MID TO LATE AFTERNOON WITH THE APPROACH OF AN UPPER LEVEL
DISTURBANCE. DAMAGING WIND GUSTS UP TO 70 MPH AND HAIL UP TO THE
SIZE OF BASEBALLS WILL BE POSSIBLE WITH ANY SEVERE THUNDERSTORMS
THAT DEVELOP. A FEW TORNADOES ARE ALSO POSSIBLE...PARTICULARLY
ACROSS THE EXTREME SOUTHEAST TEXAS PANHANDLE. THUNDERSTORMS SHOULD
MOVE EAST OF THE REGION BY LATE EVENING.

FIRE WEATHER

RED FLAG CONDITIONS ARE EXPECTED TO DEVELOP ACROSS THE SOUTH
PLAINS ALONG AND WEST OF THE DRYLINE THIS AFTERNOON. RELATIVE HUMIDITIES
ARE EXPECTED TO DROP BELOW 10 PERCENT AND COMBINE WITH BREEZY
WINDS OF 15 TO 25 MPH TO RESULT IN CONDITIONS FAVORABLE FOR RAPID
FIRE GROWTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL PUSH INTO THE REGION LATE MONDAY INTO TUESDAY
MORNING AND PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT ON
TUESDAY. IF THUNDERSTORMS ARE ABLE TO DEVELOP...A FEW COULD BECOME
SEVERE AND BE CAPABLE OF PRODUCING LARGE HAIL. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY ACROSS
THE EASTERN HALF OF THE AREA AS THE DRYLINE STARTS TO MOVE BACK
AND FORTH ACROSS THE REGION AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY ACROSS THE ROLLING PLAINS AND EXTREME
SOUTHEAST PANHANDLE THIS AFTERNOON.

In the hours before

Local storm report, Apr 26, 2:33 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
233 PM CDT SUN APR 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             15 E GUTHRIE            33.63N 100.06W
04/26/2009  E1.00 INCH       KING               TX   PUBLIC

            AT THE INTERSECTION OF HWY 82 AND 114.

&&

EVENT NUMBER 00411

ST
Local storm report, Apr 26, 2:37 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
237 PM CDT SUN APR 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             12 E GUTHRIE            33.63N 100.11W
04/26/2009  E1.25 INCH       KING               TX   TRAINED SPOTTER

            AT THE INTERSECTION OF 365 AND 82.

&&

EVENT NUMBER 00412

ST

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 4:48 AM CDTRed Flag WarningLUBBailey, Castro, Cochran, Hale, Hockley, Lamb and 6 more15 hr
Apr 26, 1:25 PM CDTSevere Thunderstorm WarningLUBStonewall35 min
Apr 26, 1:57 PM CDTSevere Thunderstorm WarningLUBKing48 min
Apr 26, 4:39 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle23 min
Apr 26, 4:54 PM CDTSevere Thunderstorm WarningLUBDickens, King51 min
Apr 26, 5:11 PM CDTSevere Thunderstorm WarningLUBDickens, Kent, King, Stonewall49 min
Apr 26, 5:16 PM CDTSevere Thunderstorm WarningLUBCottle, King44 min
Apr 26, 5:19 PM CDTSevere Thunderstorm WarningLUBDickens, Kent, King, Stonewall41 min
Apr 26, 5:34 PM CDTSevere Thunderstorm WarningLUBKent41 min
Apr 26, 5:39 PM CDTSevere Thunderstorm WarningLUBCottle, King66 min
Apr 26, 6:11 PM CDTTornado WarningLUBKent, Stonewall49 min
Apr 26, 6:45 PM CDTSevere Thunderstorm WarningLUBKing29 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.